Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 156, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 2017, 9:51 PM CDT for Wyandotte County, Kansas; Clay County, Jackson County, Platte County, Missouri. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 9:51 PM CDT (02:51 UTC)
- Expired
- Jun 29, 2017, 10:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:00 PM CDT | HAIL 1 | 3 S Ferrelview, MO | MPING REPORT. |
| Jun 29, 10:00 PM CDT | HAIL 1 | 4 S Kansas City Intl Ar, MO | PENNY TO QUARTER HAIL SIZE - TIME ESTIMATED |
| Jun 29, 10:04 PM CDT | HAIL 0.75 | Weatherby Lake, MO | |
| Jun 29, 10:08 PM CDT | HAIL 1 | 3 S Ferrelview, MO | |
| Jun 29, 10:35 PM CDT | HAIL 1 | 1 N Oakview, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
444
WUUS53 KEAX 300251
SVREAX
KSC209-MOC047-095-165-300330-
/O.NEW.KEAX.SV.W.0156.170630T0251Z-170630T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
951 PM CDT THU JUN 29 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Wyandotte County in northeastern Kansas...
Southwestern Clay County in west central Missouri...
Southeastern Platte County in west central Missouri...
Northwestern Jackson County in west central Missouri...
* Until 1030 PM CDT
* At 950 PM CDT, a severe thunderstorm was located near Weatherby
Lake, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Kansas City, Independence, Liberty, Gladstone, Lansing, Mission,
Parkville, Platte City, North Kansas City, Sugar Creek, Riverside,
Weatherby Lake, Claycomo, Kansas City Kansas, Pleasant Valley, Lake
Waukomis, Glenaire, Ferrelview, Avondale and Platte Woods.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 7.
Interstate 70 in Kansas between mile markers 415 and 423.
Interstate 35 in Missouri between mile markers 0 and 15.
Interstate 35 in Kansas between mile markers 231 and 235.
Interstate 29 between mile markers 0 and 18.
Interstate 635 between mile markers 1 and 12.
Interstate 435 between mile markers 18 and 39, and between mile
markers 48 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3937 9475 3922 9440 3907 9448 3904 9468
3920 9484 3920 9478 3921 9478 3921 9483
3925 9483 3927 9485
TIME...MOT...LOC 0250Z 311DEG 21KT 3926 9476
HAIL...1.50IN
WIND...<50MPH
$$
Leighton1 follow-up statement
109
WWUS53 KEAX 300311
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1011 PM CDT THU JUN 29 2017
KSC209-MOC047-095-165-300330-
/O.CON.KEAX.SV.W.0156.000000T0000Z-170630T0330Z/
Wyandotte KS-Clay MO-Platte MO-Jackson MO-
1011 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN WYANDOTTE...SOUTHWESTERN CLAY...SOUTHEASTERN PLATTE
AND NORTHWESTERN JACKSON COUNTIES...
At 1010 PM CDT, a severe thunderstorm was located over Parkville,
moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kansas City, Independence, Liberty, Gladstone, Mission, Parkville,
North Kansas City, Sugar Creek, Riverside, Weatherby Lake, Claycomo,
Kansas City Kansas, Pleasant Valley, Lake Waukomis, Glenaire,
Avondale, Platte Woods, Oakview, Northmoor and Houston Lake.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 7.
Interstate 70 in Kansas between mile markers 416 and 423.
Interstate 35 in Missouri between mile markers 0 and 15.
Interstate 35 in Kansas between mile markers 231 and 235.
Interstate 29 between mile markers 0 and 11.
Interstate 635 between mile markers 1 and 12.
Interstate 435 between mile markers 19 and 21, between mile markers
36 and 38, and between mile markers 48 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3932 9465 3922 9440 3907 9448 3904 9468
3918 9480
TIME...MOT...LOC 0310Z 310DEG 19KT 3919 9465
HAIL...1.50IN
WIND...60MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:50 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 29, 6:50 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
650 PM CDT Thu Jun 29 2017
.Discussion...
Issued at 336 PM CDT THU JUN 29 2017
The MCS that pushes through this morning threw a wrench in the
forecast for the day by providing a large area of relatively stable
cooler air over the region. The main impact of this occurring is
that the focus for convective development has shifted south from the
MO/IA border to down near the Missouri River. The focal point for
this development is going to be an elevated warm frontal boundary
around that is currently setting up right along the I-70 corridor. d
the 850mb level. An initial round of convection already sparked on
the elevated boundary around 700mb dropping nickel to quarter sized
hail and added some more precipitation to the metro area. This
synoptic setup looks to break the area into two different threats
for the CWA with the first one being flash flooding near the KC
Metro area and the second being severe weather near the KC Metro and
south into the warmer stable air near the surface warm frontal
boundary. For the hydro and flooding concern the main contributing
factors will be high PWAT values of 1.8 to 2.0", storm motion mostly
parallel to the warm frontal boundary, and the quasi-stationary
nature of this boundary for 6-9 hours this evening. There will be
enough instability and shear for sustained convection with MUCAPE
values near 2500J/kg and 0-6km shear values near 30kts. The added 1-
2" of rain through the metro this morning has dropped the flash
flood guidance for 1hr down to near 1.5" which will not be hard to
meet with a single thunderstorm so multiple storms would definitely
create potential issues through the KC Metro area. For the severe
potential there is just enough shear to form up marginal supercells
or multicellular storm modes. Low level shear values are going to be
in the range for possible tornado development for the southern KC
Metro area closer to the surface boundary where more of a S-SE
surface wind exist. Large hail is definitely a possibility with
damaging winds also possible from downdrafts, but a higher wind
chance as this becomes linear and shifts south. An incoming
shortwave will finally help to push the low pressure over the
midwest to the east shifting the boundary that has been over the
area the last few days to the south.
This boundary is expected to shift south with weak high pressure
building into the region Friday through Sunday making for a fairly
nice weekend with dry conditions and temperatures in the mid to
upper 80s. A shortwave will enter the Rockies Sunday night
developing a surface low over western Kansas which will lift this
boundary back up into the region as a warm frontal boundary. This
will trigger a wet pattern as the shortwave stalls over the midwest.
PoPs remain relatively high from Monday through Thursday morning
unfortunately making the 4th of July a potential washout and even
adding the threat for flooding on a holiday weekend.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 640 PM CDT THU JUN 29 2017
Challenging night for aviation interests given the multiple rounds
of convection that have already occurred with more anticipated
this evening and into the overnight hours. Models are struggling
to get a grip on how convection will evolve tonight, especially
given where the atmosphere has already been worked over earlier
today (i.e. STJ, MCI, etc.). Should a convective complex develop
overnight, it appears that IXD and maybe MKC have the better
chances of being directly impacted, with much more uncertainty
further north at MCI and STJ. Will monitor trends closely and
continue to make adjustments to future TAF issuances as needed.
By tomorrow morning, with plentiful moist grounds and lingering LL
moisture, lowered ceilings look to potentially impact the area
terminals. However, convection should remain south of the
terminals tomorrow.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Friday morning for KSZ025-057-102>105.
MO...Flash Flood Watch through Friday morning for MOZ001>006-011>017-
020>025-028>033-037>039-043-044.
&&
Discussion...Barham
Aviation...lgHazardous weather outlook, Jun 29, 4:26 AM CDT, 17 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 426 AM CDT Thu Jun 29 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-300930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 426 AM CDT Thu Jun 29 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will be possible this morning however, these storms are not expected to be severe. Several rounds of storms will be possible today. Conditions this afternoon and evening will be favorable for severe storms with large hail...damaging winds and a few tornadoes possible. With several rounds of storms possible today falling across already saturated soil there is also a flash flood threat. An additional 2 to 4 inches of rain with locally higher amounts are possible. There will also be flooding along area rivers, creeks and streams. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will continue into Friday morning however the severe threat will have diminished by then. However, there may be area and river flooding ongoing. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 29, 6:29 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT THU JUN 29 2017
MOZ039-300015-
Saline MO-
629 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE COUNTY UNTIL
715 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blackburn, or 8 miles north of Sweet Springs, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marshall, Blackburn and Mount Leonard.
This includes Interstate 70 in Missouri between mile markers 72 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3901 9349 3917 9348 3923 9311 3906 9304
3894 9317
TIME...MOT...LOC 2329Z 275DEG 24KT 3909 9343
LeightonSpecial weather statement, Jun 29, 7:52 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
752 PM CDT THU JUN 29 2017
MOZ039-045-046-300145-
Saline MO-Pettis MO-Cooper MO-
752 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PETTIS...
SOUTHEASTERN SALINE AND NORTHWESTERN COOPER COUNTIES UNTIL 845 PM
CDT...
At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Marshall, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marshall, Nelson, Blackwater, Arrow Rock and Lamine.
This includes Interstate 70 in Missouri between mile markers 76 and
94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3890 9294 3891 9325 3909 9324 3913 9294
3911 9294 3910 9291 3909 9290 3907 9293
3902 9292 3901 9289 3902 9288 3899 9287
3898 9284
TIME...MOT...LOC 0052Z 273DEG 22KT 3900 9319
LeightonLocal storm report, Jun 29, 9:01 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
901 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 1 NNW BOONVILLE 38.98N 92.75W
06/29/2017 E1.00 INCH COOPER MO EMERGENCY MNGR
&&Special weather statement, Jun 29, 9:02 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
902 PM CDT THU JUN 29 2017
MOZ040-046-300245-
Cooper MO-Howard MO-
902 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD AND
NORTHEASTERN COOPER COUNTIES UNTIL 945 PM CDT...
At 902 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boonville, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Boonville, New Franklin, Rocheport, Prairie Home, Franklin,
Wooldridge and Lamine.
This includes Interstate 70 in Missouri between mile markers 95 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3880 9256 3880 9257 3889 9291 3904 9287
3898 9256 3892 9250
TIME...MOT...LOC 0202Z 280DEG 13KT 3896 9284
LeightonSpecial weather statement, Jun 29, 9:35 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
935 PM CDT THU JUN 29 2017
MOZ028-029-300315-
Platte MO-Clay MO-
935 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 1015 PM CDT...
At 935 PM CDT, Doppler radar was tracking a strong thunderstorm over
Platte City, moving east at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Kansas City, Leavenworth, Gladstone, Lansing, Smithville, Platte
City, Weatherby Lake, Weston, Lake Waukomis, Ferrelview, Platte
Woods, Tracy, Farley, Stillings, Beverly, Kansas City Intl Arpt,
Hoover and East Leavenworth.
This includes the following highways...
Interstate 29 between mile markers 7 and 24.
Interstate 435 between mile markers 23 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3943 9490 3945 9452 3921 9458 3924 9483
3927 9485 3929 9489 3936 9490 3938 9488
3940 9490
TIME...MOT...LOC 0235Z 276DEG 16KT 3934 9480
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:29 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 32 min |
| Jun 30, 12:45 AM CDT | Special Weather Statement | EAX | Johnson, Wyandotte | 45 min |
| Jun 30, 2:48 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 38 hr |
| Jun 30, 3:45 AM CDT | Areal Flood Advisory | EAX | Atchison, Leavenworth | 12 hr |
| Jun 30, 9:16 AM CDT | River Flood Warning | EAX | Leavenworth | 39 hr |
| Jun 29, 7:52 PM CDT | Special Weather Statement | EAX | Saline | 53 min |
| Jun 29, 8:02 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 28 min |
| Jun 29, 8:30 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 30 min |
| Jun 29, 9:02 PM CDT | Special Weather Statement | EAX | Cooper | 43 min |
| Jun 29, 9:11 PM CDT | Areal Flood Advisory | EAX | Macon | 6 hr |
| Jun 29, 9:25 PM CDT | Flash Flood Warning | EAX | Chariton, Linn, Macon, Randolph | 6 hr |
| Jun 29, 9:35 PM CDT | Special Weather Statement | EAX | Platte | 40 min |
| Jun 29, 10:55 PM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Chariton, Daviess, Livingston | 3 hr |
| Jun 29, 10:59 PM CDT | River Flood Warning | EAX | Ray | 44 hr |
| Jun 29, 11:39 PM CDT | Flash Flood Warning | EAX | Chariton, Howard, Randolph | 3 hr |
| Jun 29, 11:41 PM CDT | Special Weather Statement | EAX | Howard | 49 min |
| Jun 29, 11:52 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph | 38 min |
| Jun 30, 12:54 AM CDT | Special Weather Statement | EAX | Ray | 51 min |
| Jun 30, 12:58 AM CDT | Flash Flood Warning | EAX | Buchanan, Caldwell, Clay, Clinton, DeKalb | 3 hr |
| Jun 30, 1:40 AM CDT | Special Weather Statement | EAX | Saline | 50 min |
| Jun 30, 2:00 AM CDT | Areal Flood Warning | EAX | Caldwell, Carroll, Chariton, Daviess, Howard, Livingston and 3 more | 24 hr |
| Jun 30, 3:36 AM CDT | Areal Flood Warning | EAX | Carroll, Chariton, Cooper, Howard, Lafayette, Saline | 24 hr |
| Jun 30, 4:46 AM CDT | River Flood Warning | EAX | Cooper, Saline | 57 hr |
| Jun 30, 4:56 AM CDT | River Flood Warning | EAX | Clay, Ray | 36 hr |
| Jun 30, 4:56 AM CDT | River Flood Warning | EAX | Howard | 40 hr |
| Jun 30, 7:31 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 66 hr |
| Jun 30, 8:50 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 47 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.